Leprosy Mailing List – February 3, 2018
Ref.: (LML) Mortality in leprosy
From: Diana Lockwood, London, UK
Thank Arry Pongtiku (LML, January 26, 2018) for opening this discussion. It was good to have the contribution by Dr Shimelis (LML, January 29, 2018) on the mortality they found in Ethiopia with ENL. Mortality in leprosy is underappreciated and often only recognised in trials when we have to account for all the patient outcomes. I think that mortality in leprosy is associated with the drugs that we use to treat leprosy, mainly dapsone and also mortality associated with steroid treatment in leprosy for reactions. ENL can also cause death and we have found this in both Brazil and Ethiopia. We found several deaths in our AZALEP study and both Dapsone and azathioprine may have played a role here.1
Dapsone causes anaemia and sometimes agranulocytosis. It also causes dapsone hypersensivity syndrome which is associated with deaths reported from Nepal2 and China3. The topic has also been addressed with a systematic review which showed that most of the Dapsone deaths reported were associated with leprosy treatment.4 the death rate was 9.9%. Fatal agranulocytosis has been reported after treatment for tuberculoid leprosy in Sri Lanka. 5 and Brazil.6 We probably need to be more careful in chasing up patients who have not attended. We also need to monitor haemoglobin more closely in patients who are on MDT.
Mortality also occurs from the complications of neuropathy such as chronic osteomyelitis.
Suicide is another under recognised cause of death. This has been recognised earlier as a complication of ENL because of the recurrent debilitating episodes of inflammation. It may also occur as part of the stigma associated with leprosy.
This is a very important area that we need to spend more effort on.
Diana NJ Lockwood
Professor of Tropical Medicine, London School of Hygiene & Tropical Medicine.
1. Lockwood DN, Darlong J, Govindharaj P, Kurian R, Sundarrao P, John AS. AZALEP a randomized controlled trial of azathioprine to treat leprosy nerve damage and Type 1 reactions in India: Main findings. PLoS Negl Trop Dis. 2017 Mar;11(3):e0005348
2. Pandey B, Shrestha K, Lewis J, Hawksworth RA, Walker SL. Mortality due to dapsone hypersensitivity syndrome complicating multi-drug therapy for leprosy in Nepal. Trop Doct. 2007 Jul;37(3):162-3
3. Shen J, Yan L, Yu M, Li J, Yu X, Zhang G. Six years' follow-up of multibacillary leprosy patients treated with uniform multi-drug therapy in China. Int J Dermatol. 2015 Mar;54(3):315-8
4. Lorenz M, Wozel G, Schmitt J. Hypersensitivity reactions to dapsone: a systematic review. Acta Derm Venereol. 2012 Mar;92(2):194-9
5. Satarasinghe RL, Jayawardana MA, De Silva GV, Murugathas S, Riyaaz AA, Wickrmasingha UD, et al. Total agranulocytosis caused by dapsone therapy for tuberculoid leprosy--an unappreciated serious side effect of anti-leprosy treatment with clinical implications. Drug Metabol Drug Interact. 2009;24(2-4):325-9
6. Silva IM, Oliveira CA, Guedes WR, Oliveira BB, Oliveira DA, Guedes Filho G. Agranulocytosis induced by multidrug therapy in leprosy treatment: a case report. Braz J Infect Dis. 2009 Apr;13(2):158-60
LML - S Deepak, B Naafs, S Noto and P Schreuder
LML blog link: http://leprosymailinglist.blogspot.it/
Contact: Dr Pieter Schreuder << firstname.lastname@example.org